Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Anoj

Strep, Antibiotics And Relapse

Recommended Posts

So here I am on the third week of strep throat. The problem is, it won't go away, and, of course, every antibiotic I take severely messes me up dysautonomia-wise.

The first course got rid of most of the infection, but then it came back.

The second antibiotic, after taking 2 pills, made me feel "crazy," like a zombie, and like I wanted to jump off a bridge.

The third antibiotic made me also feel like a zombie, but then I got burning/prickly/tingling sensations in my legs, burning feeling in my chest and profuse sweating and agitation.

The side effects have been worse than having strep. I am afraid to take anything. Would you keep trying drugs and push through the side effects? Even if it feels like it's going to break your brain?

I don't know what to do at this point. I've had 2 shots of Rocephin, and it's barely touching the strep, and with each shot, I get dizzier. It's to the point now that it's hard to walk without symptoms.

I've been working from home and taking some sick time, but at some point, this may end up in an FMLA situation. I'm worried that I'm going to end up out of work or in the hospital.

Any insight? I'm in a bad way. :(

Share this post


Link to post
Share on other sites

Strep can cause permanent damage including to your heart if it goes unchecked. I encourage you to work with your doctor, and if need be, get a referral to an immunologist and/or and infectious disease doc, if need be, to figure out a strategy to deal with this. Hope you get it figured out soon.

Share this post


Link to post
Share on other sites

I agree strep is nothing to play around with. I had strep for several months prior to developing dysautonomia took 4 rounds of antibiotics to finally kick the infection. I know your frustration, I have trouble anytime I have to be on an antibiotic and complications pile up quickly. I have seen Infectious disease Drs in the past who helped to determine which antibiotic would be best to treat the infection taking into account my medical history in order to avoid multiple rounds of antibiotics.

Hope you can figure out an antibiotic that will work and you can handle taking. Praying for God's healing hand to be upon you.

Share this post


Link to post
Share on other sites

Yes Strep can cause major damage. Do not fool around with this. This is what caused my son's autoimmune antibodies and made his POTS condition worse. It may have have actually caused his POTS condition. I think it would be best when your doctor does a strep culture after you are off the antibodies 10 days see if the strep is cleared out of your system. If your doctor does not follow this protical you may want to get to a doctor that will. A strep culture test, Antistreptolysin O Ab test(lets you know if strep antibodies are present now in your body) and the Anti-DNase B strep Antibodies test lets you know if you have had past strep infections within the last year. Strep infections can be dangerous and cause heart damage. Please get to a doctor that can treat the infection and keep the infection out of your body.

If your body does not get rid of the strep infection this can turn into an autoimmune illnesses. This happened to my son because we could not tell when he was having a strep infection. He would spike fever but rapid strep test was negative. BTW this is a bad test to check for strep. My son had the Anti-Dnase B Strep antibodies test which was very positive. If the the body cannot get rid of strep, the infections go autoimmune and basal ganglia antibodies may appear. Don't mean to scare you but these antibodies do attack the brain and heart. The test my son had to determine if the antibodies were present was the Cunningham Panel. The Cunningham Panel is used to diagnose PANDAS/PANS in young children. However these antibodies do occure in adults and you will not fall under this diagnosis because you are an adult. My son was not diagnose with this either because his symptoms did not happen overnight and he did not meet all the criteria.These autoimmune antibodies are caused by strep. If things get worse for you, you may need to have this test ran. Here is the information on the test and the lab that does the test. Please feel free to pm for more infromation.

Share this post


Link to post
Share on other sites

Here is the website on the testing information and an article on adults that have been found to have these antibodies. Lots of good resources under this article that are free to look at. Hope you feel better soon. Strep is nothing to fool around with.

http://www.moleculeralabs.com/cunningham-panel-pandas-pans-testing/

http://bjp.rcpsych.org/content/200/5/381

Share this post


Link to post
Share on other sites

I agree with what everyone else has said - strep needs to be treated, it can be dangerous and cause damage to the heart and other organs (and yes, I've also been told strep can possibly cause autoimmune type damage to the autonomic nervous system - which you definitely don't want).

There are a lot of drugs out there that treat strep, though, but with resistant strep, it can get really tricky. I agree with looneymom - in someone whose strep hasn't cleared after a round or two of antibiotics, I'd probably request at least the two blood tests she mentioned. For me, at one point years ago, straight penicillin was the only thing that was found to get rid of my chronic strep; can't remember if they did it orally or through IM injection (I think that one was IM injection). Nothing else worked.

I'm sorry you're dealing with so many side effects from the antibiotics - some of them can be nasty, I know. Hope you can find something that's tolerable. Hang in there!

Share this post


Link to post
Share on other sites

Yeah, of course when I went back today, the rapid test was negative. What kind of doc would I go to for the proper tests? An ENT?

I have 2 scripts. One for Amoxycillin and one for Clindamyacin. I'm debating which one to take. The doc told me to just white knuckle it with the side effects and gave me some Xanax.

Share this post


Link to post
Share on other sites

Some antibiotic over use is associated with neuropathy and that may include autonomic neuropathy. Maybe Mention this to your doctor. As many as 50% of POTS and other dysautonomia people already have noticable autonomic neuropathy via QSART or skin biopsy. Just wanted you to be informed. Hope you kick it soon.

Share this post


Link to post
Share on other sites

I could not tolerate the clindamycin. Felt like I was dying. I saw another doc who said to get off all antibiotics for now. Rapid strep was negative, but he did a culture. I'm not sure what's going to come back, but I'm very concerned about not being able to tolerate any of these antibiotics. I could not even white-knuckle it, even with sedatives.

Share this post


Link to post
Share on other sites

I had a very bad case of tonsillitis about 8 years ago. Same deal I went through 3 antibiotics until it knocked it out. I numbled my throught with a spray 5x/day and I drank yogi throat tea all day long. Took weeks..

Share this post


Link to post
Share on other sites

What do you do if you can't tolerate the antibiotics though ? I am having what feels like nervous system issues with every one I take. I have had 6 prescriptions. Also, the last one had made me so dizzy I feel like I'm in a full-blown relapse now. :(

Share this post


Link to post
Share on other sites

I just had azithromycin and it was affecting my heart rhythm, i just dealt wih it. It ****** but ai stayed in bed. Dont push too hard though. Just need to find one that helps. I also took manukah honey and olive leaf which are antibacterial

Share this post


Link to post
Share on other sites

For anyone curious, I ended up not taking any more antibiotics. I just could not tolerate them. My glands and throat eventually got better, but it took almost 2 months. None of he doctors I've seen acknowledged the effects of the antibiotics. They wanted to blame it on the steroid, although I know that wasn't it.

I am now having chest pain that doctor suspects is inflammation due to the previous strep. He says it's not serious and to take Aleve.

Share this post


Link to post
Share on other sites

You were on a steroid during this time? That could contribute to not being able to get rid of the infection. The suppression of the immune system from steroids can allow bacteria to run rampant in the body and create an environment where even with antibiotics, it's hard to clear up infections. I, unfortunately, know this first hand.

Share this post


Link to post
Share on other sites

Did you ever have a strep culture done? Is the strep gone?

Share this post


Link to post
Share on other sites

Good for you. Keep the strep gone.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...